Kansas, 2001

Flood and Hail in Kansas, July 24, 2001

July 24, 2001 · NWS GLD · 12 events in 7 counties and zones

10 thunderstorm wind, 1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM MST, 11 hours 1 minute earlier.

Area forecast discussion, Jul 23, 1:10 PM MST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUL 23 2001

FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO
THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON
WEDNESDAY.

ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN
NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT
BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE
HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY.
OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE.

TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG
THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE
INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS
SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF
AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV
AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY
INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST
AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS
AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN
FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT
ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW
AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG
ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO
CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW
LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT
SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL
GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY.

IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF
THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE
NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING
OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE
OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT
ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE
MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND
WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 23, 9:54 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    5 E COLBY                 KS   60 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 10:28 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
q
1123 PM    1 W NEW ALMELO            KS   60 MPH TSTM GUST
07/23/01   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 23, 10:56 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
B
1123 PM    NORTON                    KS   61 MPH TSTM GUST
07/23/01   NORTON                         REPORTED BY MEDIA.
Special weather statement, Jul 23, 11:00 PM MST, 1 hour 11 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-240630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 AM MDT TUE JUL 24 2001

...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA HAS ENDED...

THUNDERSTORMS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
HAVE WEAKENED...AND WIDESPREAD SEVERE WEATHER IS NO LONGER EXPECTED.

HEAVY RAINS AND WIND GUSTS TO 55 MPH ARE STILL POSSIBLE INTO THE
EARLY MORNING HOURS.

ENTWISTLE
Local storm report, Jul 23, 11:21 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1221 AM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    18 NW WILD HORSE          CO   98 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0605 PM    15 S FLAGLER              CO   78 MPH TSTM GUST
07/23/01   KIT CARSON                     REPORTED BY PUBLIC.

0623 PM    9 NNE KIT CARSON          CO   64 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0630 PM    9 NNE KIT CARSON          CO   WIND DAMAGE
07/23/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0702 PM    STRATTON                  CO   WIND DAMAGE
07/23/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    6 NNW ARAPAHOE            CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0740 PM    WESKAN                    KS   65 MPH TSTM GUST
07/23/01   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

0740 PM    WESKAN                    KS   65 MPH TSTM GUST
07/23/01   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

0745 PM    5 E ARAPAHOE              CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY PUBLIC.

0745 PM    10 SE CHEYENNE WELLS      CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0745 PM    5 E ARAPAHOE              CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY PUBLIC.

0745 PM    10 SE CHEYENNE WELLS      CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0819 PM    11 S RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0819 PM    11 S RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0830 PM    13 S RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY PUBLIC.

0830 PM    13 S RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY PUBLIC.

0905 PM    2 N BREWSTER              KS   WIND DAMAGE
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0910 PM    BREWSTER                  KS   70 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0910 PM    BREWSTER                  KS   .75 INCH HAIL
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0918 PM    4 W COLBY                 KS   60 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0940 PM    COLBY                     KS   59 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0940 PM    COLBY                     KS   63 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0945 PM    5 E COLBY                 KS   60 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0950 PM    3 N OAKLEY                KS   62 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

1123 PM    1 W NEW ALMELO            KS   60 MPH TSTM GUST
07/23/01   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIwAL.

1123 PM    NORTON                    KS   61 MPH TSTM GUST
07/23/01   NORTON                         REPORTED BY KSN WEATHER
                                          LAB.
Local storm report, Jul 23, 11:25 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1225 AM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    18 NW WILD HORSE          CO   98 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0605 PM    15 S FLAGLER              CO   78 MPH TSTM GUST
07/23/01   KIT CARSON                     REPORTED BY PUBLIC.

0623 PM    9 NNE KIT CARSON          CO   64 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0630 PM    9 NNE KIT CARSON          CO   WIND DAMAGE
07/23/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0702 PM    STRATTON                  CO   WIND DAMAGE
07/23/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    6 NNW ARAPAHOE            CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0740 PM    WESKAN                    KS   65 MPH TSTM GUST
07/23/01   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

0745 PM    5 E ARAPAHOE              CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY PUBLIC.

0745 PM    10 SE CHEYENNE WELLS      CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0819 PM    11 S RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0830 PM    13 S RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY PUBLIC.

0905 PM    2 N BREWSTER              KS   WIND DAMAGE
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0910 PM    BREWSTER                  KS   70 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0910 PM    BREWSTER                  KS   .75 INCH HAIL
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0918 PM    4 W COLBY                 KS   60 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0940 PM    COLBY                     KS   59 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0940 PM    COLBY                     KS   63 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0945 PM    5 E COLBY                 KS   60 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0950 PM    3 N OAKLEY                KS   62 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

1123 PM    1 W NEW ALMELO            KS   60 MPH TSTM GUST
07/23/01   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1154 PM    NORTON                    KS   61 MPH TSTM GUST
07/23/01   NORTON                         REPORTED BY KSN WEATHER
                                          LAB.

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 24, 12:11 AM MST
Where
Graham County, 5 mi N of Hill City
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.433, -99.850

Thunderstorm Wind, Greeley

When
July 24, 8:20 PM MST
Where
Greeley County, 19 mi NW of Tribune
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.667, -102.000

Irrigation pivot tipped over from the winds.

Thunderstorm Wind, Wallace

When
July 24, 8:20 PM MST
Where
Wallace County, 16 mi SW of Sharon Spgs
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.717, -101.950

Irrigation pivot tipped over.

Thunderstorm Wind, Greeley

When
July 24, 9:13 PM MST
Where
Greeley County, 13 mi N of Tribune
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.650, -101.750

Thunderstorm Wind, Wallace

When
July 24, 9:39 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.733, -101.733

Hail, Greeley

When
July 24, 9:40 PM MST
Where
Greeley County, 13 mi N of Tribune
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -101.750

Thunderstorm Wind, Wallace

When
July 24, 9:52 PM MST to 9:57 PM MST
Where
Wallace County, 1 mi W of Sharon Spgs
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.750

The strong winds blew down a large tree onto a car in Sharon Springs. Also, limbs were down and buildings sustained damage around the area.

Thunderstorm Wind, Sheridan

When
July 24, 10:30 PM MST
Where
Sheridan County, 11 mi SE of Hoxie
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.233, -100.283

The strong winds knocked over some corn in southern Sheridan county.

Thunderstorm Wind, Rawlins

When
July 24, 11:00 PM MST
Where
Rawlins County, 7 mi NW of Atwood
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.867, -101.150

A couple two inch diameter tree limbs were blown down.

Thunderstorm Wind, Thomas

When
July 24, 11:05 PM MST
Where
Thomas County, Colby
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.400, -101.050

Flood, Thomas

When
July 24, 11:20 PM MST
Where
Thomas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Slow moving thunderstorms created minor street flooding in the Colby area.

Thunderstorm Wind, Logan

When
July 24, 11:38 PM MST
Where
Logan County, Oakley
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

The strong winds blew down a sign at the truck stop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261412, 5261478, 5261479, 5261406, 5261407, 5261408, 5261409, 5261415, 5261414, 5261410, 5261411, 5261413.